Hail, Lubbock
- When
- June 3, 2:44 PM CST
- Where
- Lubbock County, 3 mi E of New Deal
- Measured
- 0.75 in hail
- Crop damage
- $50,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.733, -101.783
35 hail, 5 tornado, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 3, 2:34 PM CST, 10 minutes earlier.
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 334 PM CDT TUE JUN 03 2003 DAY ONE... SLIGHT STRENGTHENING OF NORTHWESTERLY FLOW ALOFT PROGGED BY MORNING SHORT RANGE MODELS SUPPORTED BY LATEST UA DATA AND WV IMAGERY. IN FACT...WEAK MID-LEVEL WAVE WAS NOTED IN WV IMAGERY OVER NRN NM THIS MORNING. HOWEVER...RUC APPEARS TO BE THE ONLY MODEL THAT HAS HANDLED THE EVOLUTION OF LOW-LEVEL WX FEATURES REASONABLY WELL. AS OF MID-AFTERNOON...AN INVERTED SURFACE TROUGH WAS ORIENTED ACROSS EASTERN NM WITH PERHAPS A MESO-LOW SITUATED BETWEEN TCC AND CVS. A SWD MOVING COLD FRONT STRETCHED FROM THE ERN NM MESO-LOW ACROSS THE EXTREME SRN TX PANHANDLE...FROM NEAR HEREFORD TO SOUTH OF CDS. MEANWHILE...A WARM FRONT NEARLY BI-SECTS THE LBB CWFA FROM WEST TO EAST. THIS HAS CREATED MODERATE SOUTHEAST UPSLOPE FLOW ACROSS MUCH OF WEST TEXAS...PULLING DEEP BOUNDARY LEVEL MOISTURE WWD. INSTABILITY INCREASES FROM NE TO SW ACCORDINGLY WITH CAPE VALUES RANGING FROM AROUND 2000 J/KG IN THE NE ZONES TO GREATER THAN 3500 J/KG ACROSS THE SW ZONES. COMBINATION OF STRONG LOW-LEVEL SPEED/DIRECTIONAL SHEAR AND HIGH CAPE HAS CREATED A VERY FAVORABLE ENVIRONMENT FOR SEVERE TSRA THIS AFTERNOON AND EVENING. SEE LATEST SWODY1...SWOMCD AND HWOLBB FOR DETAILS. CONVECTION IS EXPECTED TO COALESCE INTO MCS BY LATE EVENING AS IT PROPAGATES SOUTHEAST ACROSS WEST TEXAS DURING THE OVERNIGHT AREAS...BRINGING MOST AREAS AT LEAST MODERATE RAINFALL. QUESTIONS ABOUND WITH RESPECT FOR WEDNESDAY/S TEMPERATURES AND PRECIPITATION CHANCES. ANY OUTFLOW-INDUCED CLOUD COVER LIKELY WILL HAVE A BIG IMPACT ON TEMPERATURES AND AFTERNOON INSTABILITY. DAYS TWO THROUGH SEVEN... NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE REGION AS A MID AND UPPER LEVEL RIDGE REMAINS ANCHORED ALONG THE WEST COAST THROUGH SATURDAY. RIDGE THEN BEGINS TO RETROGRADE TO NEAR 140W-145W BY TUESDAY WITH A TROF DEVELOPING ALONG THE PACIFIC NORTHWEST AND A WEAK/FLAT RIDGE MOVING EAST ACROSS THE SOUTHWESTERN CONUS. A SERIES OF STRONG SHORTWAVES MOVE OVER THE RIDGE AND SLIDE DOWN ALONG THE ROCKIES INTO THE PLAINS. ONE SHORTWAVE MOVES INTO THE NORTHERN PLAINS WEDNESDAY NIGHT WITH ANOTHER SHORTWAVE MOVING INTO MONTANA LATE FRIDAY. THIS SHORTWAVE THEN MOVES SOUTHEAST INTO THE CENTRAL PLAINS BY SATURDAY EVENING. LOW LEVEL UPSLOPE FLOW WILL CONTINUE ACROSS THE REGION THROUGH SATURDAY. WILL CONTINUE CHANCE TO SLIGHT CHANCE PRECIPITATION ACROSS THE RELIGION THROUGH SUNDAY WITH BEST CHANCES LATE AFTERNOON AND DURING THE NIGHT. A WARM FRONT BISECTING THE FORECAST AREA WEDNESDAY AFTERNOON WILL MOVE BACK TO THE SOUTH AND INTO THE NORTHERN PERMIAN BASIN BY THURSDAY MORNING WHERE IT IS EXPECTED TO REMAIN NEARLY STATIONARY. ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY MORNING. THE SHORTWAVE MOVING INTO THE PLAINS SUNDAY WILL PUSH A SECOND AND STRONGER COLD FRONT THROUGH THE REGION SUNDAY MORNING. FLOW ALOFT BECOMES NEAR ZONAL BEGINNING OF NEXT WEEK WITH A WEAK UPPER LEVEL RIDGE MOVING ACROSS THE AREA TUESDAY. WITH THUS KEEP MONDAY AND TUESDAY DRY. FCSTID = 08 FRIONA 59 78 58 79 / 60 20 40 20 TULIA 60 77 59 77 / 60 20 30 20 LUBBOCK 66 81 62 81 / 60 20 30 20 BROWNFIELD 66 85 64 83 / 60 20 40 20 CHILDRESS 63 75 64 80 / 60 20 30 20 ASPERMONT 68 80 67 83 / 60 20 30 20 .LBB...NONE.
TXZ021>044-040000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1136 AM CDT TUE JUN 3 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE SOUTHERN PANHANDLE...THE SOUTH PLAINS AND THE ROLLING PLAINS. A STATIONARY FRONT EXTENDED ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN LATE THIS MORNING. SOUTHEASTERLY LOW LEVEL FLOW ALONG AND NORTH OF THE FRONT HAS ALLOWED LOW LEVEL MOISTURE TO INCREASE INTO THE SOUTH PLAINS AREA THIS MORNING. WITH STRONG HEATING OF THE ATMOSPHERE THROUGH THE DAY...THE AIR MASS ACROSS THE AREA IS EXPECTED TO BECOME VERY UNSTABLE BY LATE THIS AFTERNOON. THE STATIONARY FRONT IS EXPECTED TO MOVE NORTHWARD AS A WARM FRONT TODAY IN RESPONSE TO SEVERAL UPPER LEVEL DISTURBANCES TRANSLATING OUT OF THE SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS. BY LATE THIS AFTERNOON...A DRY LINE WILL EXTEND SOUTHWARD FROM THE WARM FRONT ACROSS EXTREME EASTERN NEW MEXICO. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE AND THE WARM FRONT BY LATE THIS AFTERNOON AND MOVE SOUTHEAST. THE COMBINATION OF STRONG INSTABILITY AND WIND SHEAR WILL RESULT IN FAVORABLE CONDITIONS FOR ORGANIZED SEVERE THUNDERSTORMS INCLUDING SUPERCELLS. GIANT HAIL AND VERY STRONG DOWNBURST WINDS ARE LIKELY FROM THESE STORMS. STORMS THAT MOVE SOUTHEAST ALONG AND NORTH OF THE NORTHWEST TO SOUTHEAST ORIENTED WARM FRONT WILL ALSO BE CAPABLE OF PRODUCING TORNADOES. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE SOUTH PLAINS... EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS WEDNESDAY AND THURSDAY AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY TONIGHT. EJC
TXZ021>024-027>044-040200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 335 PM CDT TUE JUN 3 2003 ...TORNADO WATCH 471 IN EFFECT UNTIL 900 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 471 UNTIL 900 PM CDT. THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING COUNTIES: PARMER...CASTRO...SWISHER...BRISCOE...BAILEY...LAMB...HALE...FLOYD... MOTLEY...COTTLE...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...DICKENS... KING...YOAKUM...TERRY...LYNN...GARZA...KENT AND STONEWALL REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
TXZ021>024-027>044-040200- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE LUBBOCK TX 335 PM CDT TUE JUN 3 2003 ...TORNADO WATCH 471 IN EFFECT UNTIL 900 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 471 UNTIL 900 PM CDT. THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING COUNTIES: PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY... LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY... LUBBOCK...CROSBY...DICKENS...KING...YOAKUM...TERRY...LYNN...GARZA... KENT AND STONEWALL REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The Lubbock radar (KLBB), 9 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
35 hail, 5 tornado, 3 thunderstorm wind. Local standard time, as filed.
Storm spotters reported golfball size hail.
Amateur radio storm spotters reported golfball size hail.
Amateur radio storm spotters reported golfball size hail.
Amateur radio storm spotters reported golfball size hail.
The Lubbock EMC reported baseball size hail near the airport.
Storm spotters reported golfball size hail.
The public reported two inch diameter hail.
The Ransom Canyon PD reported golfball size hail.
The Garza County Sheriff's Office reported golfball size hail.
The West Texas Mesonet station southwest of town measured a 71 mph thunderstorm wind gust.
The Garza County Sheriff's Office reported golfball size hail.
A storm spotter affiliated with KVII television in Amarillo reported two inch diameter hail.
A storm spotter reported baseball size hail. At least 3000 acres of cotton were destroyed.
Two inch diameter hail was reported at the cotton gin.
A storm chaser and the Parmer County Sheriff's office reported a tornado over open country.
A storm chaser reported a brief tornado over open country.
A storm chaser reported a brief tornado over open country.
A tornado destroyed a barn and blew over a tractor trailer.
A storm chaser reported a brief tornado over open country.
The public reported golfball size hail.
A storm spotter reported golfball size hail.
An off-duty NWS employee reported golfball size hail.
Storm spotters reported tennis ball size hail.
Strong thunderstorm wind downed several power poles.
An off-duty NWS employee reported tennis ball size hail.
Storm spotters reported baseball size hail. At least 7500 acres of cotton were destroyed.
At least 5000 acres of cotton were destroyed.
Strong thunderstorm wind blew down power poles and damaged a roof.
At least 5000 acres of cotton were destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367783, 5367491, 5366625, 5367784, 5367490, 5367786, 5367785, 5367788, 5367790, 5367787, 5366624, 5367789, 5367791, 5367792, 5367793, 5367795, 5367794, 5367796, 5366626, 5367798, 5367797, 5367799, 5367800, 5366627, 5367803, 5367801, 5367802, 5366524, 5366526, 5366525, 5366527, 5366536, 5366535, 5366623, 5366622, 5366537, 5366528, 5366531, 5366529, 5366533, and more.